Winter Storm, Hamilton
- When
- March 9, 10:00 PM EST to March 10, 12:30 PM EST
- Where
- Hamilton forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 43.661, -74.497 (the zone’s center; the record gives no point)
A slow moving low pressure system moved across the region Wednesday and Thursday, March 9-10th, bringing a prolonged period of precipitation to the area. It remained cold enough across Hamilton County for most of the precipitation to come down as snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
A slow moving low pressure system moved across the region Wednesday and Thursday, March 9-10th, bringing a prolonged period of precipitation to the area. It remained cold enough across Hamilton County for most of the precipitation to come down as snow. Eight to 11 inches of snow were reported before a change over to rain occurred.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 9, 7:04 PM EST, 2 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
704 PM EST WED MAR 9 2011
.SYNOPSIS...
A SLOW MOVING LOW PRESSURE SYSTEM AND ITS ASSOCIATED FRONTAL
BOUNDARIES WILL APPROACH THE REGION AND BRING A PROLONGED PERIOD
OF PRECIPITATION TO THE REGION...WHICH WILL START AS SNOW TONIGHT
AND GRADUALLY MIX WITH AND CHANGE TO SLEET AND RAIN ON THURSDAY...
WITH WARMING INTO THE FORTIES AND LOWER FIFTIES BY FRIDAY. THE
RAIN IS EXPECTED TO LINGER INTO FRIDAY. IT WILL BE FOLLOWED BY
UNSETTLED WEATHER FOR THE FIRST PART OF THE WEEKEND.
&&
.NEAR TERM /THROUGH THURSDAY/...
AS OF 7 PM EST...SNOW HAS MOVED INTO THE SOUTHERN ADIRONDACKS WITH
MUCH OF THE REMAINDER OF THE FA STILL DRY. HAVE DELAYED THE ONSET
OF SNOW A LITTLE LONGER ACROSS THE SOUTHERN TWO THIRDS OF THE FA
AS THE COLUMN IS STILL NOT SATURATED YET AND IT WILL LIKELY TAKE A
FEW MORE HOURS BEFORE SNOW DEVELOPS IN THESE AREAS. HAVE ALSO
ADJUSTED HOURLY TEMPS...DEWPOINTS...RH AND APPARENT TEMP GRIDS AS
WELL AS INCREASED WINDS AND WIND GUSTS AS PRESSURE GRADIENT
ALREADY STARTING TO TIGHTEN ACROSS FA AND AS A RESULT EAST
TO SOUTHEAST WINDS HAVE ALREADY STARTED TO PICK UP.
AS OF 4 PM EST...THE SNOW APPEARS TO BE TAKING A LITTLE LONGER GETTING
HERE THAN PREVIOUSLY FORECAST...WHILE THERE ARE ECHOES ON RADAR
INTO THE WESTERN MOHAWK VALLEY AND WESTERN ADIRONDACKS IT APPEARS
THE CLOSEST SITES WHERE PRECIP IS REACHING THE GROUND WERE IN
WESTERN NY AND CENTRAL PA. HAVE THEREFORE MOVED THE HIGHER
CATEGORY POPS BACK SOME TIME WISE. MET/MOS AND MAV/MOS HAVE LOWS
FROM THE LOW 20S NORTH TO THE LOW 30S SOUTH. THE LAV/MOS WAS A TAD
WARMER...MOSTLY IN THE LOWER 30S. THERMAL PROFILES SUGGEST THE
PRECIP SHOULD BE ALL SNOW EXCEPT FOR THE MID HUDSON REGION OF NEW
YORK AND NORTHWESTERN CONNECTICUT WHERE IT IS LIKELY TO MIX WITH
OR CHANGE TO SLEET AND RAIN. A FEW POCKETS OF FREEZING RAIN MAY BE
POSSIBLE IN A FEW VALLEYS BUT FOR THE MOST PART MORNING
TEMPERATURES IN THOSE AREAS SHOULD REMAIN ABOVE FREEZING.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY/...
MODELS FOR THE MOST PART HAVE AN ELONGATED SURFACE LOW EXTENDING
FROM THE WESTERN CAROLINAS NORTHWARD TO WESTERN LAKE ERIE AT
12Z FRIDAY. A LOW LEVEL JET OF 45 TO 60 KTS WILL RAISE THE
PRECIPITABLE WATER AMOUNTS AT ALBANY FROM 0.35 INCH AT 12Z
TODAY TO JUST OVER AN INCH BY 12Z FRIDAY. SNOW ACROSS THE
REGION WILL FIRST BEGIN TO MIX WITH SLEET AND RAIN AND
GRADUALLY CHANGE TO RAIN IN THE ALBANY AREA DURING THE MID
MORNING AND MIGRATING FURTHER NORTH BY MID TO LATE AFTERNOON.
WITH RELATIVELY LOW SNOW/WATER RATIOS DUE TO BOTH RELATIVELY
WARM TEMPS AND MIXING WITH SLEET...LOOKS LIKE WE WILL GET
ADVISORY AMOUNT SNOWFALL ONLY IN NORTHERN FULTON...HAMILTON...
AND NORTHERN WARREN COUNTIES. OVER NORTHERN HERKIMER WARMER
AIR IS EXPECTED TO ARRIVE SOONER AND THE MIXING PROCESS WILL
LESSEN THE AMOUNT OF SNOW TO BELOW ADVISORY.
OF MORE CONCERN THAN THE SNOWFALL IS THE AMOUNT OF LIQUID
PRECIP...AND PARTICULARLY...RAIN...THAT WILL COME OVER THE
REGION THROUGH THIS PERIOD. WE STATED WITH THE HPC QPF AS A
BASE BUT DID SOME ADJUSTING FOR TERRAIN UPLIFT OVER THE HIGHER
ELEVATIONS OF THE CATSKILLS...BERKSHIRES...AND SOUTHERN
GREEN MOUNTAINS. TOTAL QPF AMOUNTS RUN FROM JUST UNDER 2 INCHES
IN THE CONNECTICUT VALLEY OF VERMONT TO A LITTLE MORE THAN 3
INCHES OVER THE HIGHER ELEVATIONS OF GREENE AND ULSTER COUNTIES
IN THE CATSKILLS WHERE CONSIDERABLE ENHANCEMENT OFTEN RESULTS
WITH A SOUTHEASTERLY LOW LEVEL FLOW.
POPS ACROSS THE REGION GO FROM A CHANCE WEST LATE THIS AFTERNOON
TO CATEGORICAL WEST DIMINISHING TO SLIGHT CHANCE EAST FOR EARLY
THIS EVENING TO CATEGORICAL ACROSS THE ENTIRE FORECAST AREA BY
AROUND MIDNIGHT. CATEGORICAL POPS CONTINUE UNTIL AROUND NOONTIME
FRIDAY...DIMINISHING TO CHANCE BY FRIDAY EVENING.
WE EXPECT TEMPERATURES TO BOTTOM OUT AROUND MIDNIGHT TONIGHT
AND THEN BEGIN RISING WITH WARM AIR ADVECTION FROM THE SOUTH
EAST. LOWS WILL RANGE FROM NEAR 20 NORTH TO AROUND 30 SOUTH.
SLOWLY RISING TEMPERATURES MAY BE EXPECTED THURSDAY WITH LATE
AFTERNOON HIGHS FROM THE UPPER 30S OVER THE ADIRONDACKS AND
HIGHER TERRAIN OF SOUTHERN VERMONT TO THE MID 40S IN THE HUDSON
VALLEY SOUTH OF ALBANY...WITH TEMPERATURES REMAINING STEADY OR
RISING THURSDAY NIGHT. IT WILL GET QUITE WARM ON FRIDAY WITH
HIGHS FROM THE LOWER 40S NORTH TO THE MID 50S SOUTH.
WE WILL CONTINUE THE FLOOD WATCH ISSUED EARLIER TODAY THROUGH
6PM FRIDAY. MORE DETAILS ON THIS IN THE HYDRO DISCUSSION.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
START OF THE PERIOD UNSETTLED WITH UPPER LEVEL CUTOFF LOW OVER THE
NORTHEAST US. AS THIS MAIN LOW MOVES NORTHEAST...WAVES OF LOW
PRESSURE WILL MOVE IN BEHIND IT...KEEPING CHC OF PRECIP THROUGHOUT
THE WEEKEND. BY MONDAY...AFTER A COLD FRONTAL PASSAGE...UPPER LEVEL
LOW SHOULD BE MOVING OUT TO THE CANADIAN MARITIMES...WITH HIGH
PRESSURE SLOWLY BUILDING IN AT THE SFC. A TIGHT PRESSURE GRADIENT
WILL FORM OVER THE FA...INCREASING WINDS LATE ON SUNDAY THROUGH LATE
MONDAY. THE NEXT PIECE OF ENERGY MOVING ACROSS THE COUNTRY WILL
DEVELOP TOWARD THE SE US WITH HIGH PRESSURE STAYING IN PLACE OVER
THE NE THROUGH AT LEAST LATE TUESDAY/EARLY WEDNESDAY. THIS WILL
RESULT IN A BRIEF PERIOD OF DRY CONDITIONS AND MOSTLY CLEAR SKIES.
THE AFOREMENTIONED LOW DEVELOPING OVER THE SE US WILL TURN NORTHWARD
LATE IN THE WEEK...POSSIBLY BRINGING MORE PRECIP TO THE NE.
TEMPERATURES WILL BE AROUND NORMAL TO SLIGHTLY BELOW NORMAL
THROUGHOUT THE PERIOD.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A WARM FRONT WILL APPROACH FROM PA TONIGHT...INCREASING CLOUD
COVER AND LOWERING CIGS...WHILE BRINGING A CHC OF SNOW OVERNIGHT.
VFR CONDITIONS WILL DETERIORATE TO MVFR WITH THE ONSET OF
SNOW...WITH EMBEDDED AREAS OF IFR TONIGHT. THURSDAY MORNING WILL
EXPERIENCE MVFR/IFR CONDITIONS AS SNOW TRANSITIONS TO A WINTRY
MIX...THEN ALL RAIN FOR THE REST OF THE DAY. RAIN MAY BE MODERATE
TO HEAVY AT TIMES THURSDAY AFTERNOON.
THE SFC WINDS WILL CONTINUE FROM THE NE/SE AT 5-10 KTS THIS
EVENING THROUGH THE OVERNIGHT. WINDS WILL INCREASE TO AROUND 10
KTS FROM THE NE AND SE TOMORROW.
OUTLOOK...
FRI...MVFR-IFR IN RAIN.
SAT-SUN...VFR/MVFR. CHC OF -SHRA/-SHSN.
MON...VFR...NO SIG WX.
&&
.HYDROLOGY...
A FLOOD WATCH HAS BEEN ISSUED FOR THE ENTIRE FORECAST AREA FOR
TONIGHT THROUGH FRIDAY AFTERNOON BECAUSE ADDITIONAL RAIN IS
FORECAST FOR THE REGION WHICH COULD CAUSE AREA RIVERS TO GO
ABOVE FLOOD STAGE AGAIN...OR FOR EXISTING FLOODING TO WORSEN.
FLOOD WARNINGS CONTINUE FOR MANY POINTS IN THE HOUSATONIC BASIN
AND A FLOOD WARNING CONTINUES AT NORTH CREEK ON THE HUDSON DUE
TO A SIGNIFICANT ICE JAM. PLEASE REFER TO THE LATEST FLOOD
STATEMENTS FOR ADDITIONAL INFORMATION.
MOST OTHER RIVERS...STREAMS...AND CREEKS HAVE CRESTED AND CONTINUE
TO RECEDE.
ICE JAMS WERE ALSO NEAR HOPE ON THE SACANDAGA RIVER AND ON THE
MOHAWK IN SCHENECTADY.
ANOTHER SLOW MOVING STORM SYSTEM WILL BRING HEAVY PRECIPITATION
BACK INTO THE REGION STARTING TONIGHT. THE STORM WILL START AS SNOW
BUT MIX WITH OR CHANGE TO SLEET AND RAIN STARTING IN THE MID HUDSON
REGION OF NEW YORK PRIOR TO DAYBREAK...AND GRADUALLY MOVING NORTH
WARD DURING THE DAY THURSDAY. THE RAIN IS LIKELY TO BE HEAVY AT
TIMES THURSDAY NIGHT INTO FRIDAY. PRELIMINARY MODELING SUGGESTS
THAT MINOR TO MODERATE FLOODING COULD BE WIDESPREAD...WITH MAJOR
FLOODING EVEN POSSIBLE IN SOME LOCATIONS SUCH AS ALONG PARTS OF
THE HOUSATONIC RIVER WHICH IS STILL ABOVE FLOOD FROM THE HEAVY
RAINFALL SUNDAY NIGHT INTO MONDAY.
FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.
&&
.CLIMATE...
THE SEASONAL SNOWFALL FOR ALBANY NY NOW STANDS AT 83.6 INCHES WHICH
IS 32 INCHES ABOVE NORMAL. THIS TIME LAST YEAR WE STOOD AT 45.2
INCHES
WE ARE MOVING OUR WAY UP THE TOP 20 SEASONAL SNOWFALLS FOR ALBANY NY.
WE ARE NOW IN 15TH PLACE.
1) 112.5 1970-71
2) 110.0 1887-88
3) 105.4 2002-03
4) 99.6 1890-91
5) 97.1 1981-82
6) 94.7 1915-16
7) 94.2 1992-93
8) 94.2 1886-87
9) 92.4 1977-78
10) 90.0 1947-48
11) 89.3 1971-72
12) 88.1 1993-94
13) 87.7 1969-70
14) 86.5 1995-96
15) 83.6 2010-11 THRU MARCH 8TH
16) 80.9 1966-67
17) 80.6 1986-87
18) 80.2 1955-56
19) 77.1 2000-01
20) 77.0 1963-64
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...FLOOD WATCH FROM 6 AM EST THURSDAY THROUGH FRIDAY AFTERNOON
FOR CTZ001-013.
NY...FLOOD WATCH FROM 6 AM EST THURSDAY THROUGH FRIDAY AFTERNOON
FOR NYZ032-033-038>043-047>054-058>061-063>066-082>084.
WINTER WEATHER ADVISORY UNTIL 1 PM EST THURSDAY FOR NYZ033-042-
082.
MA...FLOOD WATCH FROM 6 AM EST THURSDAY THROUGH FRIDAY AFTERNOON
FOR MAZ001-025.
VT...FLOOD WATCH FROM 6 AM EST THURSDAY THROUGH FRIDAY AFTERNOON
FOR VTZ013>015.
&&
SYNOPSIS...RCK
NEAR TERM...RCK/11
SHORT TERM...RCK
LONG TERM...KGM
AVIATION...KGM
HYDROLOGY...RCK
CLIMATE...IAAHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 427 PM EST WED MAR 9 2011 CTZ001-013-MAZ001-025-NYZ032-038>041-043-047>054-058>061-063>066-083- 084-VTZ013>015-101200- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-NORTHERN HERKIMER-SOUTHERN HERKIMER- SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WASHINGTON- SCHOHARIE-WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- WESTERN ALBANY-EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER- WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA- WESTERN ULSTER-EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS- SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM- EASTERN WINDHAM- 427 PM EST WED MAR 9 2011 ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK EXCLUDING THE SOUTHERN ADIRONDACKS BUT INCLUDING NORTHERN HERKIMER COUNTY...AND SOUTHERN VERMONT. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NYZ033-042-082-101200- HAMILTON-NORTHERN WARREN-NORTHERN FULTON- 427 PM EST WED MAR 9 2011 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 1 PM EST THURSDAY... ...FLOOD WATCH IN EFFECT FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS OF EAST CENTRAL NEW YORK EXCLUDING NORTHERN HERKIMER COUNTY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WINTER WEATHER ADVISORY. FLOOD WATCH. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE REQUESTED TO SEND SNOWFALL ACCUMULATIONS OF TWO INCHES OR MORE TO THE NATIONAL WEATHER SERVICE VIA TELEPHONE OR THE SEVERE WEATHER REPORT FORM ON THE INTERNET.
The national radar mosaic for the moment the first event began.
1 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, March 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289848.